There are many potential side effects associated with antiviral therapies. The most common ones for each class of drug are summarized below.
Most NRTIs can cause mild nausea and loose stools. In general, these symptoms resolve with time.
ZDV has been associated with decreased production of blood cells by the bone marrow, most often causing anemia, and occasionally hyperpigmentation (most often of the nails).
D4T can damage nerves and cause peripheral neuropathy, a neurological condition with numbness and/or tingling of the feet and hands, and inflammation of the pancreas (pancreatitis) that causes nausea, vomiting, and mid upper abdominal pain.
DDI also causes pancreatitis and, to a lesser extent, peripheral neuropathy. Peripheral neuropathy can become permanent and painful, and pancreatitis can be life-threatening if therapy is not discontinued. The drug ddC also is associated with peripheral neuropathy as well as oral ulcers.
ABC can cause a hypersensitivity reaction during the first two to six weeks of therapy in approximately 5% of individuals. The hypersensitivity reaction most often causes fever and other symptoms, such as muscle aches, nausea, diarrhea, rash or cough. The symptoms generally get worse with each dose of ABC and, if suspected, therapy must be discontinued and should never restarted for fear of developing a life-threatening reaction. There is now a simple blood test (HLA-B*5701) that can be performed to determine whether a patient is at risk for developing the hypersensitivity reaction. If the test is positive, the patient should never receive this medication.
TDF is generally well tolerated although there may be kidney damage which is very rare.
FTC is also well tolerated except for the occasional development of hyperpigmentation, most often on the palms and soles. This hyperpigmentation occurs more frequently in dark coloured people.
Although all NRTIs can be associated with lactic acidosis (a serious condition in which lactic acid accumulates in the blood), it may occur more often with some drugs, such as d4T. Although this complication of treatment is rare, it can be severe and life-threatening. Early symptoms of lactic acidosis are nausea, fatigue, shortness of breath. Lactic acidosis needs to be watched for and, if suspected, the therapy must be discontinued until symptoms and laboratory test abnormalities resolve.
Attention should be given to the more recently identified problem of “lipodystrophy.” Individuals suffering from this syndrome can be categorized as having lipohypertrophy (fat accumulation) syndromes, such as the “buffalo hump” on the back of the neck, breast enlargement, or increased abdominal girth. Others primarily suffer from lipoatrophy with fat loss under the skin with complaints of prominent veins on the arms and legs, sunken cheeks, and decreased gluteal (buttock) size. These syndromes are related to multiple factors, including drug therapy. The NRTIs appear to be most closely linked to lipoatrophy, in particular D4T and to a lesser extent ZDV. In fact, some studies have suggested slow accumulation of fat in those who modify the NRTI component of their regimen. Some NRTIs also have been linked to elevation in lipid levels in the blood. While switching therapy is always a consideration in those experiencing potential drug-related toxicity, this should only be done under the careful supervision of an experienced HIV provider.
The most common side effect associated with NNRTIs is a rash, typically occurring during the first weeks of therapy. This is most common in patients treated with NVP. In this case, the overall risk of rash is reduced if therapy is started as a single, 200 mg NVP pill once per day during the first two weeks before increasing to the full dose of 200 mg twice per day. If the rash is mild, we can continue therapy if antihistamines are given, and if the rash resolves, treatment with the NNRTI can be continued. If the rash is severe, associated with liver inflammation or blisters formation, changes in the mouth or around the eyes, or with high grade fever, therapy with NNRTI needs to be discontinued. Decisions regarding continuing or stopping treatment need to be made with the primary-care provider. In some patients, NVP can cause a severe allergic reaction characterized by fever, rash, and severe liver inflammation. Recent data shows that the groups at the greatest risk for the severe reaction are those with stronger immune systems, such as HIV-uninfected people given this treatment after an exposure to HIV, women with CD4+ T cells >250 cells per mm3 and men with CD4+ T cells >400 cells per mm3. There is also likely to be increased risk in pregnant women and individuals with other underlying liver diseases. Consequently, NVP probably should not be used in any of these groups, or if used, used with great caution. In addition, whenever NVP is started, liver function tests that are markers for liver inflammation should be monitored at regular intervals during the first several months of treatment.
Side effects associated with EFV are mostly dizziness, confusion, fatigue, and vivid dreams. These tend to be more pronounced during the first weeks of therapy and then often decrease in severity. It is generally recommended that EFV be taken at bedtime so that the patient is asleep during the time dizziness and confusion may be most severe. EFV is associated with increased risk of depression and it should be used with caution in those with poorly managed depression. Rash and liver inflammation can occur with both EFV and DLV, and these drugs may also be linked to abnormalities of lipids in the blood.
The most common side effect reported with the most recently approved NNRTI, ETR, is rash and it was generally mild and rarely required that medications needed to be stopped.
There are currently nine approved PIs that all have distinct toxicities. The most common side effects associated with these drugs are nausea and diarrhea, which occur more often with some PIs than others. For example, diarrhea is more common with NFV than other PIs but can occur with any and all drugs in this class. Many of the drugs in this class also increase blood lipid levels, some more than others. ATV and possibly DRV appear to have less effect on lipids than other drugs in the class. Other toxicities associated with various PIs are kidney stones with IDV and ATV and increased blood bilirubin levels with IDV and ATV. Some of these drugs also have been associated with elevations in blood sugar levels and bleeding in hemophiliacs.
The only drug in this class is T-20, which is administered as a twice daily subcutaneous injection. The most common side effect is redness and pain at the site of injection. Rarely, infection can occur at the injection site. There also are reports of generalized allergic reactions.
Although there were some early concerns of liver inflammation for drugs in this class, MVC appeared to be well tolerated in clinical trials without any specific toxicities. However, it is a new drug in a new class and the first to actually target the cell. For these reasons, longer follow-up from clinical trials and those followed in the clinic will be very important for assessing the overall safety of the drug.
RAL has been associated with some cases of muscle problems and of increasing depression that needs to be watched for when starting this or any new medications. As with all new medications, more data will come from extended follow-up of patients in the clinic and in clinical trials.